Follicle Disorders FAQs

Q: My mom says my acne is due to junk food, but I don't think so. Who's right?
A: Studies show no effect on acne from eating excessive amounts of junk food such as chocolate, potato chips, and pizza. However, some people find that their acne gets worse when they eat certain foods.

Q: I heard that if you use Retin A®, you can't go in the sun. Is this true?
A: Tretinoin (Retin A®, Avita®) and other retinoids can make your skin more sensitive to the sun. This is due to exfoliation (shedding) of top layers of skin. Sensitivity decreases over several months. Strict sun avoidance is not mandatory, although excessive exposure should be avoided. There are many noncomedogenic (non-acne-producing) moisturizers with sunscreens (both UVA and UVB protection is best) that should be applied daily, regardless of retinoid use.

Q: My acne is minimal and I don't think I need to go to a dermatologist. Are there any effective over-the-counter products I can purchase?
A: There are many over-the-counter products and formulations available. Some contain salicylic acid, which helps to normalize follicle shedding and to exfoliate the top layers of skin. Others contain benzoyl peroxide in varying concentrations. Benzoyl peroxide helps reduce the number of bacteria on the skin and can be applied all over or just on pimples. The lower strengths (2.5% and 5%) are easily tolerated, but the higher strength (10%) can dry and irritate the skin. Glycolic or alpha hydroxy acids remove old layers of skin and help minimize acne.

Q: I have been on oral antibiotics for many months in addition to using topical creams for my acne. While it has improved, I still get deep lesions. What else can I do?
A: You are probably a candidate for treatment with isotretinoin (Accutane®). This medication is taken for about five months and can permanently reduce or resolve acne. Blood monitoring of cholesterol and related lipid (fats) levels, as well as a liver panel, need to be done before beginning thereapy and approximately each month afterward while on Accutane® because side effects can occur. Treatment should be thoroughly discussed with your dermatologist prior to beginning.

Q: I was diagnosed with rosacea, but I don't drink. Why did I get it?
A: While alcohol can cause flushing and contribute to rosacea, it does not cause it and many individuals with rosacea do not drink. Rosacea is most commonly seen in fair-skinned individuals, although it can occur in people of any ethnic and racial background. The exact cause of rosacea is not known, although various triggers, such as sun exposure, heat, spicy foods, and alcohol, can cause flare-ups.

Q: I have rosacea. What can I do about the constant redness and broken blood vessels on my face?
A: Persistent redness and broken blood vessels (telangiectases) are the hallmarks of rosacea. With repeated flushing and blushing, the vessels eventually stay dilated. Topical and oral antibiotics are not effective against this aspect of rosacea. Telangiectases can be treated by laser, electrocautery (a specialized machine to lightly burn the vessels), or injection of a concentrated saline solution. Topical vitamin K creams and gels have been developed to reduce redness.

Q: I often get boils in my groin and under my arms. I shower twice daily, but it doesn't help. What can I do?
A: It sounds like you have a condition called hidradenitis suppurativa. Individuals with this condition are predisposed to getting deep infections in hair follicles and sweat glands. It is a chronic disease that can range in severity from mild to very extensive. Washing with antibacterial cleansers and applying topical or oral antibiotics can help. A dermatologist can treat a single boil by injecting a diluted corticosteroid solution into the lesion. This dramatically reduces redness, swelling, and discomfort. In some cases, the condition becomes so extensive that surgery is necessary.

Q: Why can't I wax my eyebrows or upper lip while I'm on Retin A®?
A: The use of topical or even oral retinoid medications can result in peeling or tearing of the top layer of skin during a waxing procedure. This can occur with cold as well as hot wax. While on these medications, it is best to use an alternative form of hair removal, such as tweezing, electrolysis, laser, or a chemical depilatory.

Publication Review By: Stanley J. Swierzewski, III, M.D.

Published: 01 Sep 2000

Last Modified: 01 Sep 2010